Alert archive / California / Hazardous Seas Warnings in 2019

Hazardous Seas Warning 1, NWS Eureka, CA

January 4, 2019

NWS Eureka, CA issued this hazardous seas warning at Jan 4, 2019, 3:05 AM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 4, 2019, 3:05 AM PST (11:05 UTC)
Expired
Jan 4, 2019, 6:00 PM PST
In force
15 hr
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Jan 3, 3:45 PM PST, 11 hours 20 minutes earlier.

Area forecast discussion, Jan 3, 3:45 PM PST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
345 PM PST Thu Jan 3 2019

.SYNOPSIS...Cloudy skies and few sprinkles are expected late
tonight as a front stalls north of the area. A strong front will
bring rain, winds and mountain snow to the area on Saturday. Early
next week we will continue to see additional storm systems.

&&

.DISCUSSION...A weak frontal boundary well of the coast is
expected to stall just north of the area this tonight. This will
continue to bring clouds to the area and a few sprinkles are
possible in the Friday morning in Del Norte county. Southerly
winds will increase a bit with this, but the main impact will be
to keep temperatures slightly warmer tonight.

Wet and unsettled weather is expected for this weekend. The
first storm in the series will rapidly approach Cape Mendocino
from the SW on Saturday. GFS, NAM and ECMWF were in better
agreement on the track of the low with it approaching from the
southwest and moving inland over Del Norte county or southern
Oregon Saturday afternoon. The 12Z NAM was 6 to 8 hours faster,
but went with the GFS/ECMWF solution and the 18Z NAM has come into
better agreement on the slower timing. Behind the front the GFS is
showing a short period of strong westerlies. The environment is
more unstable and these could mix down to the surface, especially
if there are showers around. With this strong low there is
potential for strong wind over land/coastal areas on Saturday and
confidence has increased sufficient to hoist a high wind watch
with this package for the ridges of Humboldt and Del Norte
counties. Once within range of the high resolution models (48hrs),
details will become more clear. Gusty winds are also possible
along the Mendocino coastal ridges, but confidence was too low to
warrant issuing a watch.

The first band of rain will swing up from the SW late Friday night
into Saturday and provide a decent soaking for most of the
forecast area. East and southeast winds and blocking from the King
Range may severely reduce the potential for rain around the
greater Eureka area. The trough and cool air aloft will transition
across the area Saturday afternoon and the potential for brief
heavy showers and perhaps a few TSTMS will increase north of the
Cape. For now the main threat for thunderstorms will be Saturday
afternoon and evening south of Hwy 36. Some of these thunderstorms
could bring the strong westerly winds behind the front down to the
surface. This could bring gusts to of 40 to 50 mph, but this will
need to be watched as it gets closer.

With this first band of rain the main threat for snow will be
during the day on Saturday across Trinty county. Snow levels
around 2,500 to 3,500 feet are expected. Current models are
showing snow accumulations of 2 to 6 inches on the passes and
rural areas above 3,000 feet. This is due to cold dry air trapped
in the valleys under a tight inversion and adiabatic cooling from
upslope southerly flow. The winter storm watch looks on track for
Trinity county and have expanded it to northeastern Mendocino
county, but that one is above 3,500 feet. Lower elevations may
just receive advisory level amounts on Saturday. Farther south and
west snow levels will be higher, generally above 4,000 feet
through Saturday evening. Saturday night snow levels are expected
to be fall to around 3,500 across the area with some light snow
amounts possible. MKK

.Long Term...A brief break in the winds and showers is likely
early Sunday, however the flow pattern will remain very energetic
and the next storm will rapidly approach NW California with strong
winds and rain again by Sunday evening. Precipitation has been
below normal this rainy season and hydrological impacts from these
storms are low at the moment. Be prepared for wet/windy weather
this weekend.

Another potent frontal system will impact the area with strong winds
and rain early next week. The ECMWF and GFS are still out of sync on
the exact timing of this storm system. Confidence remains high we
will see more rain, though the duration of heavy rain is uncertain.
The active and wet weather pattern probably will continue into Wed.
Overall, the rain and high mountain snow will be mostly beneficial
for NW California, though minor flooding and ponding on roadways
will certainly be possible. MKN

&&

.AVIATION...VFR conditions prevailed across the region even as
clouds below 5000 feet moved across the CEC and ACV terminals this
morning. A mixed-in lower deck less than 2000 feet briefly
brought MVFR Cigs to the coastal airports. Otherwise, increasing
higher level clouds continues to stream across the region as the
weather pattern changes. In lieu of a ridge, low pressure will
start advancing toward the region Friday. However, conditions
should remain mostly VFR and Dry through the end of the 4/00z TAF
period (Friday afternoon). A slight chance of feeble rain or
showers possible in the vicinity of CEC late morning-afternoon as
a weak boundary brushes along the Del Norte Coast. Also, south
winds should start increasing overnight mostly around CEC as well
as a shortlived threat of LLWS. /TA

&&

.MARINE...An active storm track will resume today and continue
through the weekend and into next week, resulting in deteriorating
ocean conditions but with low confidence regarding the day-to-day
details. A large west to northwest swell is building into the
waters tonight and is expected to peak on Friday at 16 to 18 feet.
This will then diminish fairly quickly Friday night and Saturday
to around 10 feet. These are not quite meeting haz seas criteria
so in order to simplify the hazard products have cancelled the
watch. In addition to this southerly winds of 15 to 25 kt will
bring steep short period waves of 6 to 8 feet.

Friday night a strong area of low pressure is approaching the
coast from the southwest. Models have come into better agreement
on the area of low pressure and associated front moving onto the
coast near the Oregon border Saturday afternoon. This is expected
to bring gale force winds and possibly some storm force gusts to
much of the waters. Behind this front the winds will become
westerly. These may even be stronger than the winds ahead of the
front briefly. So have issued a gale watch for these winds,
although confidence is still low on the location and timing of
these strong winds.

During the first half of the week, additional storm systems will
move through the waters, likely bringing the return of Gale Force
winds and notably hazardous ocean conditions. MKK/BRC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from Saturday morning through Saturday
     afternoon for CAZ107-108.

     Winter Storm Watch from late Friday night through Saturday
     afternoon for CAZ111.

     High Wind Watch from Saturday morning through Saturday afternoon
     for CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Gale Watch from Friday evening through Saturday evening for
     PZZ455-470-475.

     Small Craft Advisory from 1 AM to 9 PM PST Friday for PZZ455.

     Small Craft Advisory until 6 AM PST Sunday for PZZ450.

     Small Craft Advisory until 9 PM PST Friday for PZZ470.

     Small Craft Advisory until 9 PM PST Friday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jan 3, 2:36 PM PST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
236 PM PST Thu Jan 3 2019

CAZ101-103-042245-
Coastal Del Norte-Northern Humboldt Coast-
236 PM PST Thu Jan 3 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-042245-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
236 PM PST Thu Jan 3 2019

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Watch is currently in effect.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ111-042245-
Northeastern Mendocino Interior-
236 PM PST Thu Jan 3 2019

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch is currently in effect above 3,500 feet.

A series of storms will bring bouts of rain, high mountain
snow, and periods of gusty winds this weekend. Travel will
be impacted. Slow down in bad weather and plan your road
trip ahead of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-042245-
Northern Trinity-Southern Trinity-
236 PM PST Thu Jan 3 2019

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch is currently in effect for Saturday above 3,000
feet.

Snow will impact travel this weekend on highway 36 at South Fork
Mountain Summit, Buckhorn Summit and possibly Oregon Mountain Summit
on highway 299. Slow down in bad weather and plan your road trip
ahead of time. Four to seven inches of snow will be possible above
3000 feet on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-042245-
Mendocino Coast-Southwestern Mendocino Interior-
236 PM PST Thu Jan 3 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds of 40 to 50 mph are possible on the coastal ridges on
Saturday.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds will continue into early next week. Travel
will be impacted. Slow down in bad weather and plan your road trip
ahead of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-113-042245-
Northwestern Mendocino Interior-Southeastern Mendocino Interior-
236 PM PST Thu Jan 3 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds of 40 to 50 mph are possible on the coastal ridges on
Saturday.

A series of storms will bring bouts of rain, high mountain snow, and
periods of gusty winds this weekend and early next week. Travel will
be impacted. Slow down in bad weather and plan your road trip ahead
of time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:05 AM PSTGale WarningEKA42 hr
Jan 4, 4:21 AM PSTHigh Wind WarningEKADel Norte, Humboldt38 hr
Jan 4, 4:21 AM PSTWind AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity38 hr
Jan 4, 4:36 AM PSTWinter Storm WarningEKAMendocino, Trinity41 hr

Nearby

Hazardous Seas Warnings in California, 2019Every hazardous seas warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.